Alert archive / Alabama / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 283, NWS Birmingham, AL

June 21, 2001Barbour County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jun 21, 2001, 6:41 PM CDT for Barbour County, Alabama. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jun 21, 2001, 6:41 PM CDT (23:41 UTC)
Expired
Jun 21, 2001, 7:15 PM CDT
In force
34 min
Issued by
NWS Birmingham, AL
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Barbour County, AL

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 11.7 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2001-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 602 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2001-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
602 J/kg
Mixed-layer CIN
-104 J/kg
Mixed-layer LCL
1141 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 212341
SVRBHM
ALC005-220015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
641 PM CDT THU JUN 21 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BARBOUR COUNTY IN ALABAMA

* UNTIL 715 PM CDT

* AT 639 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 18 MILES SOUTHWEST OF EUFAULA...MOVING
  NORTHEAST AT 20 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...RURAL
SOUTHERN BARBOUR COUNTY.

STRONG DAMAGING WIND...LARGE HAIL...AND VERY HEAVY RAIN ARE LIKELY
WITH THIS STORM. TAKE COVER IN A STURDY SHELTER UNTIL THE STORM
PASSES.

LAT...LON 3181 8554 3164 8545 3176 8506 3197 8517

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 3:28 PM CDT, 3 hours 13 minutes earlier.

Area forecast discussion, Jun 21, 3:28 PM CDT, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
328 PM CDT THU JUN 21 2001

DEVELOPING SQUALL LINE JUST ENTERING NW AL IS THE MAIN REASON FOR
HIGH POPS TONIGHT.  LINE IS EXPECTED TO MOVE ACROSS MOST OF THE
NORTHERN THIRD OF THE STATE DURING THE EVENING. HOWEVER...ADDITIONAL
SHOWERS AND STORMS LIKELY TO DEVELOP ALONG THE FRONT...WHICH WAS
NEAR CINCINNATI-MEMPHIS-TEXARKANA AT 20Z...AND MOVE INTO AL LATER
TONIGHT.  COULD EVOLVE INTO ANOTHER MCS...WHICH HAS HAPPENED THE
LAST TWO OR THREE NIGHTS...WITH GENERAL RAINS LINGERING THROUGH
FRIDAY MORNING.  FRONT NOT EXPECTED TO GET THRU HSV UNTIL AFTER
DAYBREAK FRIDAY AND BHM UNTIL MID AFTERNOON...SO PLENTY OF
OPPORTUNITY FOR NEW DEVELOPMENT DURING THE DAY AS VIGOROUS UPPER TROF
MOVES IN OVER MOISTURE RICH AIR.

DRYING OUT NORTH FRIDAY NIGHT AND SOUTH BY SATURDAY MORNING.

AVN HAS UPPER LOW CUTTING OFF OVER OHIO BY SUNDAY AND THEN DIGGING
IT SOUTHWARD AND A LITTLE SOUTHWEST.  THIS SHOULD PREVENT MUCH OF A
WARMUP FOR SEVERAL DAYS AND BRING BACK THE CHANCE OF SHOWERS OR
STORMS UNDER THE COLD AIR ALOFT BY EARLY IN THE WEEK.

HSV WB 069/077 061/082 063 960
BHM TB 069/080 062/083 063 791
MGM TB 069/086 066/086 065 584=

.BHM...NONE.

07

In the hours before

Special weather statement, Jun 21, 1:15 PM CDT, 5 hours 26 minutes before
ALZ001>038-040>050-212000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
115 PM CDT THU JUN 21 2001

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

A MOIST AND UNSTABLE AIRMASS WILL PERSIST ACROSS NORTH AND CENTRAL
ALABAMA THIS AFTERNOON AND TONIGHT. AN UNSEASONABLY STRONG COLD FRONT
WILL APPROACH THE GULF COAST STATES THIS EVENING...AND SWEEP EASTWARD
THROUGH THE AREA ON FRIDAY.

AFTERNOON HEATING AHEAD OF THE APPROACHING WEATHER WILL CAUSE
SCATTERED SHOWERS AND THUNDERSTORMS ACROSS MOST OF NORTH AND CENTRAL
ALABAMA. THE THUNDERSTORMS ARE EXPECTED TO PERSIST INTO THE OVERNIGHT
HOURS.

THE THUNDERSTORMS COULD BE ORGANIZED BUT WIDESPREAD SEVERE WEATHER IS
NOT EXPECTED. A FEW OF THE STRONGER STORMS MAY BRIEFLY PRODUCE STRONG
WIND GUSTS AND SMALL HAIL. LOCALLY HEAVY RAINFALL OF TWO TO THREE
INCHES IS POSSIBLE THROUGH TONIGHT.

ACTIVATION OF STORM SPOTTERS IS NOT EXPECTED THROUGH TONIGHT. LAW
ENFORCEMENT AND EMA OFFICIALS SHOULD REMAIN ABREAST OF DEVELOPING
WEATHER...AND BE ESPECIALLY PREPARED FOR THE POSSIBILITY OF LOCALIZED
FLOODING TONIGHT. STORM SPOTTERS AND EMA OFFICIALS SHOULD KEEP
AWARE OF THE DEVELOPING WEATHER ON FRIDAY AS THE FRONT MOVES THROUGH
THE FORECAST AREA. SOME OF THE STORMS COULD BECOME SEVERE.

WET MICROBURST POTENTIAL FACTOR:
HUNTSVILLE IS 2,
BIRMINGHAM IS 2,
MONTGOMERY IS 2,

FOR MORE INFORMATION AND A DESCRIPTION OF WHAT IS A WEXT MICROBURST,
SEE OUR WEBSITE AT WWW.SRH.NOAA.GOV/BMX/HWO.HTML.
Local storm report, Jun 21, 5:57 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
557 PM CDT THU JUN 21 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0500 PM    REFORM                    AL   WIND DAMAGE
06/21/01   PICKENS                        TREE DOWN ON POWER LINE
                                          IN REFORM ALONG HWY 17.
                                          REPORTED BY 911.

0515 PM    THORSBY                   AL   0.75 INCH HAIL
06/21/01   CHILTON                        SPOTTER REPORTED DIME
                                          HAIL IN THORSBY.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 3:22 PM CDTSevere Thunderstorm WarningBMXLauderdale38 min
Jun 21, 4:46 PM CDTSevere Thunderstorm WarningBMXPickens44 min
Jun 21, 6:03 PM CDTSevere Thunderstorm WarningBMXMacon27 min
Jun 21, 6:11 PM CDTSevere Thunderstorm WarningBMXTalladega34 min
Jun 21, 6:19 PM CDTSevere Thunderstorm WarningBMXMadison41 min
Jun 21, 6:28 PM CDTSevere Thunderstorm WarningBMXCherokee32 min
Jun 21, 6:55 PM CDTSevere Thunderstorm WarningBMXCullman50 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.